The United States has been under the grips of the opioid epidemic for several years, but experts have forecasted the possibility of a stimulant epidemic. Meth use has been festering in many areas on the west coast and midwest, and experts describe that the country isn’t ready for another outbreak of this magnitude.
The use of stimulant drugs like cocaine, methamphetamine, and prescription drugs like Adderall continues to surge. Meth is a drug like fentanyl produced for cheap in clandestine labs in Mexico and brought across the border. Authorities continue to pay attention to the numbers, but it’s a challenging task, as we’ve seen with other drugs. One issue that’s happening is those addicted to opioids are seeking stimulants to stay awake and function. This drug cocktail can be lethal.
One reason users find it challenging to stop is the severity of stimulant withdrawal, which can cause hypersomnia in the early stages. Although it’s not considered fatal, it can cause suicidal thoughts, which are dangerous and should be taken seriously.
Understanding Stimulant Drugs
Millions of people use amphetamine-derived stimulants globally, including MDMA, methamphetamine, and Ritalin. An estimated 40 percent of college students reported misusing and abusing prescription stimulants like Adderall and Ritalin. Stimulant drugs are the second most commonly used illicit drug behind marijuana.
Most stimulants are considered Schedule II drugs, meaning that they hold a high potential for abuse and significant psychological and physiological dependence despite their medical benefits. Stimulant abuse means that they’re outside the parameters of prescription guidelines or recreationally to get high.
Stimulant abuse comes in many forms. This includes snorting or crushing pills, taking higher doses than prescribed, mixing them with alcohol or other drugs, or using stimulants for reasons other than they’re prescribed, such as partying instead of treating ADHD or injecting them.
The most common prescription stimulants that are abused for their euphoric or energizing effects include:
Among illicit stimulants, amphetamines and cocaine are the most commonly abused. In animal studies, researchers noted that stimulants are so addictive that animals will continue using them, even if it means death.
How do stimulants work? When you take a stimulant, it starts a chemical process in your brain, including a release of significant amounts of the neurotransmitter dopamine. Dopamine is responsible for the following:
If you continually abuse stimulants, you’ll eventually become tolerant to the effects, and you’ll no longer feel the same sensation you once did. This could lead you to increase your dose and use or use it more often. When you repeat this and increase the dose, you’ll become physiologically dependent on these drugs.
Physiological dependence is a condition that’s common in those addicted to drugs. Once you’ve become physically dependent, your body needs some time to readjust, leading you to experience uncomfortable effects if you stop or decrease the dose. This is known as stimulant withdrawal.
Understanding Stimulant Withdrawal
Stimulant abuse usually involves a binge pattern that is followed by intense cravings and withdrawal. According to the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5), stimulant withdrawal causes dysphoric mood along with two or more of the symptoms listed below.
- Increase in appetite
- Sleeping excessively or inability to fall asleep
- Unpleasant dreams
- Psychomotor agitation or retardation
You could also experience withdrawal-related depression that’s accompanied by suicidal ideation. In some cases, this can be severe and might require management by medical professionals in a facility equipped to treat the full spectrum of stimulant withdrawal symptoms.
Other signs and symptoms that indicate you’re experiencing stimulant withdrawal include:
- Weight loss
- Impaired memory
- Lack of interest in fun activities, known as anhedonia
- Dulled senses
- Losing interest in social interactions you once enjoyed
How Long Does Stimulant Withdrawal Last?
The effects of stimulant withdrawal will vary from one person to another and from one drug to another. The withdrawal timeline is influenced by several factors, such as the substance used, half-life, age, how long you’ve abused the substance, and how you administered the drug. For example, cocaine has a shorter half-life than meth, meaning withdrawal will be longer if you’re detoxing off cocaine instead of meth.
Generally speaking, the course of stimulant withdrawal could follow this general timeline.
- Early crash phase: Once you cease using stimulants, especially after a binge, your body will endure a crash. It could manifest feelings of sadness, anxiety, and extreme cravings. Once you move past the initial crash, you’ll experience physical and mental exhaustion. At this point, you might notice depressive symptoms, and your thoughts could feel scattered. You might feel like you’re “tweaking” due to a lack of sleep. Tweaking refers to jerky movements, rapid eye movements, paranoia, delusions, and extreme irritability.
- Middle crash phase: The middle crash phase will last from 24 to 36 hours after the initial crash, and you will feel an intense need to sleep. However, no matter how tired you feel, you’ll experience trouble falling asleep and have low energy, both mentally and physically. In a desperate attempt to sleep, many people turn to benzodiazepines, opioids, or alcohol, which can have unintended and even dangerous consequences.
- Late crash phase: The late crash phase is characterized by excessive sleepiness during the day and extended periods of nighttime sleep. When you wake up, you could experience intense hunger.
- Protracted withdrawal: Once the early withdrawal phase dissipates, you might continue experiencing acute withdrawal symptoms, such as loss of energy, depression, and a decreased interest in activities. The symptoms could intensify in the 12-96 hours after your initial crash and continue to emerge for several weeks.
Potential Risks During Stimulant Withdrawal
Withdrawal is a challenging process to manage for all drugs. However, stimulant withdrawal is unlike benzo or alcohol withdrawal since it’s not life-threatening or intensely uncomfortable. You could experience negative thoughts, extreme mood changes, or depression, which may lead to suicidal thoughts or attempts. If you’re detoxing from amphetamines, you must be closely monitored for signs of depression or suicidal thoughts so that specialists can intervene and adequately treat the issues.
The particular stimulant you were using will impact your withdrawal experience and could be associated with longer-lasting syndromes when use is stopped. If you have preexisting mental health conditions like anxiety or depression, you could become more depressed or anxious during the withdrawal period.
It might be dangerous to withdraw alone in your familiar environment. You should seek professional detox to ensure your safety and stabilize your emotional and mental health during this rocky time.
Other risks during stimulant withdrawal include:
- Cocaine dreams: Those who stop cocaine use have described having cocaine dreams during early withdrawal or as late as nine months after quitting. Cocaine dreams are more common in crack users, IV cocaine users, and meth users. They are characterized by intense feelings that you’re using stimulants and experiencing the high. These dreams can cause intense cravings and an increased chance of relapse.
- Self-harm: The risk of suicide is much higher during the withdrawal phase. Those already suffering from low mood caused by withdrawal could start reflecting on how stimulants have destroyed their finances, relationships, and other aspects of their lives, causing an increase in the risk for suicide.
- Self-medicating: Stimulant abusers are known to self-medicate with benzos, opioids, and alcohol, making withdrawal more challenging. Given the risks associated with withdrawal from these other drugs, it’s crucial to seek medical attention to ensure a safe detox from all substances.
Effects of Stimulant Withdrawal and Overdose
Anytime a person abuses stimulants for an extended period and discontinues use, withdrawal symptoms are likely to occur. The most common symptoms of stimulant withdrawal include:
- Body aches
- Loss of cognitive function
- Intense stimulant cravings
- Extreme mood swings
- Inability to concentrate
- Shakiness and tremors
If a person uses more stimulants than their body can metabolize, they’ll experience an overdose. If an overdose occurs, you should seek medical care immediately. The most common signs of stimulant overdose include:
- Large pupils
- Fast heartbeat and breathing
- High fever
- Chest pain
- Muscle cramping
- Seizures or shaking
- Cardiovascular collapse
If you’re struggling with stimulant withdrawal and you’re ready to lead a life stimulant-free, it’s important to seek help. Doctors can provide you with medication to help you overcome any of the adverse side effects you experience during withdrawal.